MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Model Number PXSLIM130-B
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the lumbar artery using a px slim delivery microcatheter (px slim).It was noted that the patient had a tortuous anatomy.During the procedure, while attempting to advance a px slim into another manufacturer's 4f catheter with a guide wire, the physician experienced resistance around the color transition part at the tip of the px slim and subsequently, the px slim became stuck inside the 4f catheter.Therefore, the physician removed the px slim and the 4f catheter, then opened a new 4f catheter.While attempting to advance the same px slim through the new 4f catheter, resistance was encountered again at the same position and the px slim became stuck inside the 4f catheter.Therefore, the physician removed the px slim and continued the procedure by taking a diagnostic angiography through the 4f catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the px slim was kinked four times between approximately 145.0 and 147.0 cm from its proximal hub.For reference, the max outer diameter (od) for the px slim is 0.040¿.Conclusions: evaluation of the px slim revealed multiple kinks in its distal region.This damage was a result of the dimensional incompatibility of the non-penumbra catheter and px slim.The non-penumbra catheter was designed to accommodate a maximum of 0.038¿ while the max od of the px slim is 0.040¿.Therefore, extreme resistance can be expected when attempting to advance the px slim through this non-penumbra catheter.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #02 mfr report:3005168196-2017-00885.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6618456
Report Number3005168196-2017-00885
Device Sequence Number231733
Product Code DQY
UDI-Device Identifier00814548012537
UDI-Public00814548012537
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/31/2017
Device Model NumberPXSLIM130-B
Device Catalogue NumberPXSLIM130
Device Lot NumberF43247
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/11/2017
Supplement Date Received by Manufacturer07/05/2017
01/14/2005
Initial Report FDA Received Date06/07/2017
Supplement Report FDA Received Date07/28/2017
01/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005